Hail, Sheridan
- When
- August 23, 3:30 PM MST
- Where
- Sheridan County, 2.56 mi WSW of Story
- Measured
- 0.88 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 44.570, -106.930
An isolated thunderstorm near Sheridan produced golf ball size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated thunderstorm near Sheridan produced golf ball size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 23, 1:23 PM MST, 2 hours 7 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
223 PM MDT Fri Aug 23 2019
.SHORT TERM...valid for Sat and Sun...
An upper trough will pass over southeastern Montana this evening,
bringing about enough forcing to help initiate another round of
storms. Ample instability and moisture will be present, but a lack
of shear will result in slow moving storms popping up and down.
There's good agreement of PWATs around 1.3 inches, so localized
heavy rain and possible flash flooding are the main concerns, on
top of small hail and damaging winds. The main areas of concern
are Fallon and Carter counties, and storms will be focused during
the evening hours between 800 pm and 100 am. Temperatures will
reach the low 80s today.
Going into Saturday, a weak shortwave will pass over the area
ahead of a strong upper jet. Although there will be a relative lack
of moisture and instability, a combination of upslope winds, ample
shear, and upper level divergence may bring about an isolated
chance for severe storms at, north, and east of Billings.
Temperatures will briefly warm up for Saturday, reaching the low
90s.
For Sunday, zonal flow aloft will shift to the northwest, and the
passing of another cold front will help bring about cooler than
average temperatures, with highs back in the low 80s, and drier
conditions.
Vertz
.LONG TERM...valid for Mon...Tue...Wed...Thu...Fri...
A weak wave will drop into the area in northwest flow on Monday
bringing isolated to scattered showers and thunderstorms to mainly
northern and eastern areas. Otherwise, dry northwest flow will
limit precipitation chances through much of the upcoming work week
along with keeping temperatures below normal. Another wave
dropping into the region Thursday night and Friday could bring
some showers and thunderstorms. Ridging begins to build over the
northern Rockies for next weekend bringing warmer temperatures.
High temperatures are forecast in the 70s for most areas through
the long term. Low temperatures in the 40s and lower 50s are
forecast most nights/mornings. STP
&&
.AVIATION...
Scattered showers and thunderstorms will develop over the southern
mountains and adjacent foothills this afternoon and evening as
well as southeast Montana. The shower/thunderstorm activity will
gradually diminish into the overnight hours. In general, VFR will
prevail with brief reductions in thunderstorm activity. Mountains
will be occasionally obscured. Some of the storms east of a KMLS
to KSHR line could be strong to severe with large hail, wind gusts
to 50kts and heavy rain. Patchy fog and localized reductions are
possible over portions of far southeast Montana late tonight. STP
&&
.PRELIMINARY POINT TEMP/POPS...
Sat Sun Mon Tue Wed Thu Fri
-----------------------------------------------------------
BIL 059/089 059/081 053/075 050/076 049/075 050/075 051/078
11/B 30/U 21/U 11/U 10/U 11/B 11/B
LVM 052/085 050/079 044/074 042/077 041/077 044/076 044/079
20/B 30/U 10/U 11/U 11/U 11/U 21/U
HDN 057/088 057/081 051/072 048/074 046/073 048/074 049/077
10/B 30/U 21/U 11/U 10/U 11/B 11/B
MLS 060/087 059/079 052/071 048/071 046/071 048/072 048/074
21/U 41/U 22/T 21/U 10/U 11/B 11/B
4BQ 057/087 058/080 051/071 047/071 045/071 046/071 047/072
41/U 42/T 32/T 11/U 11/U 11/B 11/B
BHK 059/086 058/079 050/070 045/069 044/068 045/070 044/072
42/T 43/T 22/T 21/U 10/U 11/B 11/B
SHR 052/087 055/080 049/072 045/073 044/073 044/074 046/077
41/U 21/U 31/U 11/U 11/U 11/U 21/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 940 AM MDT Fri Aug 23 2019 MTZ028>031-034-035-038>042-056>058-063>068-WYZ098-241545- Southern Wheatland-Musselshell-Treasure-Northern Rosebud- Northern Stillwater-Yellowstone-Southern Big Horn-Eastern Carbon- Northern Park-Northern Sweet Grass-Golden Valley- Red Lodge Foothills-Northern Big Horn-Southern Rosebud-Judith Gap- Paradise Valley-Livingston Area-Beartooth Foothills- Absaroka/Beartooth Mountains-Crazy Mountains- Northeast Bighorn Mountains- 940 AM MDT Fri Aug 23 2019 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. No hazardous weather is expected at this time. MTZ032-033-036-037-WYZ099-241545- Custer-Fallon-Powder River-Carter-Sheridan Foothills- 940 AM MDT Fri Aug 23 2019 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...Strong to severe thunderstorms, with heavy rain. * WHERE...Southeast Montana. * WHEN...This late afternoon and evening. * ADDITIONAL DETAILS...Storms east of Miles City and Lame Deer may produce hail, strong winds and heavy rainfall. Be ready if you have outdoor plans. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather.
Special Weather Statement National Weather Service Billings MT 351 PM MDT Fri Aug 23 2019 MTZ038-232230- Southern Big Horn MT- 351 PM MDT Fri Aug 23 2019 ...SIGNIFICANT WEATHER ADVISORY... At 351 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles northwest of Dayton, or 25 miles northwest of Sheridan, moving north at 25 mph. Half inch hail and winds in excess of 30 mph are possible with this storm. Locations impacted include... Lodge Grass and Wyola. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4500 10727 4500 10741 4529 10771 4538 10733 TIME...MOT...LOC 2151Z 150DEG 23KT 4502 10737 Vertz
The Billings radar (KBLX), 194 km away, was scanning. The volume nearest the first event began at 22:31 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843671, 843672, 843673, 843674.